546
Hypereosinophilic Syndrome in a Patient with T-Cell Lymphoma
Sunday, March 6, 2016
South Exhibit Hall H (Convention Center)
Samata Kamireddy, MD, Sanjay Kamboj, MD
Rationale: Hyper-eosinophilic syndrome (HES) is defined by elevated eosinophil count (>1500 eosinophils/mm³) and evidence of end-organ damage; most commonly affecting skin, heart, and gastrointestinal tract.  Here we present a case of a patient with significant eosinophilia that was consistently greater than 14000 cells/microliter with presumed eosinophilic cardiomyopathy.

Methods: Chart review

Results: A 56 year-old man with peripheral T-cell Lymphoma (which was diagnosed less than a year prior to admission) presented to the hospital with rash and shortness of breath.  Initially, he was found to have an eosinophilia of greater than 3000 cells/microliter.  In 12 hours, the patient’s absolute eosinophil count rose to 40000 cells/microliter.  Patient’s previously prescribed allopurinol, used for tumor lysis syndrome prevention, was continued at the time of admission.  The biopsy of the skin showed “skin with moderate superficial and deep perivascular infiltrate of [eosinophils], accompanied by vascular dilatation. The overlying epidermis shows [scattered eosinophils].” Despite receiving steroids and discontinuation of allopurinol, the eosinophilia persisted above >14,000 cells/microliter.  On day 5 of admission, the patient had a PEA arrest.  The patient continued to do poorly and died a day later.  On preliminary autopsy report, there is evidence of cardiomegaly and pulmonary edema.  The patient had a stress echocardiogram 2 months prior to admission, which showed normal systolic function without any abnormalities.   

Conclusions: We hypothesize that a combination of DRESS syndrome as well as the T-cell lymphoma contributed to the patient’s hyper-eosinophilia.  Ultimately, the cardiac involvement of HES appears to be the etiology for his PEA and death.